California, 2008High Wind in California, December 13, 2008
December 13, 2008 · NWS REV · 1 event in 1 county or zone
A winter storm brought strong winds to the eastern Sierra and western Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought strong winds to the eastern Sierra and western Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 13, 4:20 AM PST, 1 hour 35 minutes earlier.
Area forecast discussion, Dec 13, 4:20 AM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
420 AM PST SAT DEC 13 2008
.SHORT TERM...
DEEP UPPER LOW CURRENTLY SETTLING OVER THE WEST COAST WITH A
STRONG SURFACE COLD FRONT MOVING FROM NORTH TO SOUTH THROUGH THE
AREA. THE MAIN CONCERN WITH THIS FRONT IS THE STRONG WINDS AHEAD
OF IT. THE FRONTAL POSITION IS CURRENTLY BETWEEN INTERSTATE 80 AND
HIGHWAY 50 SO AREAS TO THE NORTH ARE NO LONGER IN THE WIND THREAT
AREA. THE STRONGEST WINDS HAVE YET TO REACH MONO AND MINERAL
COUNTIES WHICH HAVE ALREADY BEEN REPORTING GUSTS OF 50-60 MPH AND
RIDGE GUSTS ABOVE 100 MPH. WINDS ARE EXPECTED TO PEAK IN THESE
ZONES BY LATE MORNING AS THE COLD FRONT AND UPPER JET SAG SOUTH
THROUGH THE AREA. CONSIDERED CANCELING THE HIGH WIND WARNINGS
EARLY FOR THE TAHOE AND RENO ZONES HOWEVER WILL LET THEM RIDE
UNTIL 7 AM AS THE FRONT SLOWLY MOVES THROUGH.
THE SECOND CONCERN WITH THE SLOW MOVING COLD FRONT IS THE MODERATE
SNOWFALL IMMEDIATELY BEHIND THE FRONT. RADAR ECHOES HAVE REALLY
ENHANCED OVER THE PAST FEW HOURS AS FRONTOGENESIS AND FAVORABLE
UPPER DYNAMICS HAVE MOVED INTO THE REGION. DECIDED TO ISSUE A
WINTER WEATHER ADVISORY OVER ZONE 4 FOR THIS BAND OF SNOW. NOT
EXPECTING MUCH ACCUMULATION HOWEVER RAPIDLY FALLING TEMPERATURES
AND SHORT BURSTS OF HEAVY SNOW COULD EASILY CAUSE SLICK ROADS AND
TRAVEL CONCERNS. TEMPERATURES THIS WEEKEND WILL BE 20-30 DEGREES
COOLER THAN VALUES OVER THE LAST WEEK. NIGHTTIME TEMPERATURES WILL
BE COLD HOWEVER CLOUDY SKIES AND STEADY WINDS WILL PREVENT VALLEYS
FROM DECOUPLING AND GETTING VERY COLD.
THE FRONT CLEARS THE AREA TO THE SOUTH TONIGHT WITH CYCLONIC FLOW
CONTINUING OVER THE WEST COAST. COLD AND UNSTABLE AIRMASS KEEPS
THE POSSIBILITY FOR SHOWERS THROUGH SUNDAY. A REINFORCING LOW
FROM BRITISH COLUMBIA SHIFTS OVER THE PACNW COAST BY SUNDAY
AFTERNOON. THIS CREATES A MOIST ONSHORE FLOW INTO CALIFORNIA AND
NEVADA WITH ISENTROPIC AND OROGRAPHIC LIFT CREATING PROLONGED
LIGHT TO MODERATE PRECIP. SNOWFALL RATES ARE NEVER SPECTACULAR
HOWEVER SNOW WILL SLOWLY ACCUMULATE IN THE SIERRA WITH THE
POTENTIAL FOR A COUPLE FEET BY MONDAY NIGHT. SPILLOVER IS
FAVORABLE INTO THE LEESIDE VALLEYS WHERE SEVERAL INCHES OF SNOW
IS ALSO POSSIBLE. THE LOW SLOWLY DROPS DOWN THE WEST COAST MONDAY
NIGHT WITH A DEFORMATION AXIS DEVELOPING SOMEWHERE OVER THE SIERRA
OR WRN NEVADA. THIS WILL LIKELY BRING LOCALIZED HIGHER SNOW
AMOUNTS DEPENDING ON WHERE IT SETS UP...WILL HAVE TO MONITOR.
JORDAN
.LONG TERM /TUESDAY THROUGH FRIDAY/...
MEDIUM RANGE MODELS CONTINUE TO SHOW GOOD CONFIDENCE EARLY IN PERIOD
AND HAVE COME INTO SLIGHTLY BETTER AGREEMENT TOWARD THE END OF THE
WEEK WITH REGARD TO LONGWAVE TROUGH. HOWEVER DETAILS BETWEEN THE 00Z
AND 06Z RUNS OF THE GFS CONTINUE TO SHOW SIGNIFICANT DIFFERENCES
LATE IN PERIOD. UPPER LOW EMBEDDED IN MEAN UPPER TROUGH WILL BE
WORKING SOUTHWARD THROUGH CALIFORNIA AT BEGINNING OF PERIOD WITH
SHEARING DEFORMATION AND LINGERING BAND OF SNOW SHOWERS TUESDAY.
THERE ARE GOOD INDICATIONS THAT A BREAK IN THE PRECIPITATION WILL
OCCUR AT MID WEEK WHICH WOULD ALLOW FOR VERY COLD NIGHTTIME
TEMPERATURES. IN ADDITION...THERE IS THE STRONG POSSIBILITY OF SNOW
COVER FROM PRECIPITATION EARLY IN THE WEEK. THIS WOULD FURTHER PUSH
TEMPERATURES LOWER. POPS/TEMPERATURES/SKY COVER WERE ALL LOWERED
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. FORECAST HIGHS AND LOWS
DURING THIS PERIOD FALL IN THE LOWER END OF THE MOS ENSEMBLES AND
SEEM REASONABLE.
FOR THURSDAY AND FRIDAY...CONFIDENCE IS LOWER AND A PERSISTENCE
FORECAST WAS FOLLOWED. UPPER LOW EARLY IN PERIOD WILL BE OPENING UP
AND EJECTING EASTWARD THROUGH THE DESERT SOUTHWEST. DIFFERENCES WERE
GREATEST UPSTREAM WITH REGARD TO LOW PLACEMENT IN THE GULF OF ALASKA
AND AMOUNT OF NORTHERLY FLOW ON BACK SIDE OF NORTH AMERICAN TROUGH.
MODELS SEEM TO BE HINTING AT A PATTERN ADJUSTMENT WHICH WOULD ALLOW
FOR COLD AIR TO CONTINUE PUSHING SOUTH INTO THE PACNW/NORTHERN
ROCKIES WHILE UNDERCUTTING IN THE PACIFIC BECOMES MORE PREVALENT AND
CONDUCIVE TO AN INCREASE IN MOISTURE AND PRECIPITATION CHANCES FOR
OUR REGION. THESE TRANSITIONS CAN BE PROBLEMATIC TO RESOLVE AND MAY
BE THE REASON FOR MODEL DIFFERENCES LATE NEXT WEEK. SO POPS RESEMBLE
CLIMATOLOGY FOR NOW. IT WILL BE INTERESTING TO WATCH THE TRANSITION
AS IT COULD SPELL A CHANGE TO MUCH WETTER CONDITIONS AT SOME POINT
JUST PRIOR TO CHRISTMAS. HOHMANN
&&
.AVIATION...
COLD FRONT WILL CONTINUE TO WORK THROUGH THE TAF SITES THROUGH 15Z
AND THEN MOVE QUICKLY SOUTH OF AREA. MVFR CIGS/VSBYS WILL BE
WIDESPREAD IN NARROW BAND OF SNOW SHOWERS WITH LOCAL IFR CONDITIONS
AT SIERRA TAF SITES. IN ADDITION...STRONG GUSTY NORTHWEST TO NORTH
WINDS WILL FOLLOW FOR SEVERAL HOURS BEHIND FRONT. ONCE FRONT AND
SNOW BAND MOVE SOUTH OF AREA BY MID MORNING...CONDITIONS SHOULD
IMPROVE CONSIDERABLY WITH SCATTERED SNOW SHOWERS LINGERING MAINLY IN
THE SIERRA. THE SFC GRADIENT AND WINDS ALOFT WILL ALSO DECREASE
THROUGH THE DAY AND BECOME MUCH LIGHTER BY 00Z/SUN. HOHMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR NVZ004.
HIGH WIND WARNING UNTIL 1 PM PST THIS AFTERNOON FOR NVZ001.
HIGH WIND WARNING UNTIL 7 AM PST THIS MORNING FOR NVZ002-003.
CA...HIGH WIND WARNING UNTIL 1 PM PST THIS AFTERNOON FOR CAZ073.
HIGH WIND WARNING UNTIL 7 AM PST THIS MORNING FOR CAZ072.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Local storm report, Dec 13, 2:21 AM PST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
221 AM PST SAT DEC 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM NON-TSTM WND GST 2 SSE HAWTHORNE 38.52N 118.63W
12/13/2008 M60 MPH MINERAL NV TRAINED SPOTTER
HIGHWAY 95 NORTH OF HAWTHORNE CLOSED DUE TO BLOWING DUST
AND HIGH WIND.
&&
WHOHMANNSpecial weather statement, Dec 13, 5:08 AM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
508 AM PST SAT DEC 13 2008
CAZ072-NVZ001>004-131430-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL
AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE INCLUDING
PYRAMID LAKE-
508 AM PST SAT DEC 13 2008
...BAND OF SNOW MOVING ACROSS THE I-80 AND US 50 CORRIDORS EARLY
THIS MORNING...
AT 505 AM PST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING BAND OF LIGHT TO MODERATE SNOW FROM NEAR TRUCKEE TO RENO TO
FALLON...MOVING SOUTHEAST AT 20 MPH.
THE FOLLOWING ARE EXPECTED WITHIN THIS BAND OF SNOW THROUGH 630 AM
PST:
* LIGHT SNOW WITH AMOUNTS OF AROUND AN INCH OR TWO...
* VISIBILITIES REDUCED TO LESS THAN ONE MILE...
* STRONG GUSTY WINDS UP TO 45 TO 50 MPH...
SOME LOCATIONS THAT WILL SEE A PERIOD OF SNOW THROUGH 630 AM PST
INCLUDE: TRUCKEE, RENO, LAKE TAHOE, NIXON, FERNLEY, FALLON,
LOVELOCK, CARSON CITY, MINDEN, AND YERINGTON.
ROADS...AND ESPECIALLY BRIDGES AND OVERPASSES...ARE LIKELY TO BECOME
SLICK AND HAZARDOUS DUE TO THE ACCUMULATION OF ICE AND SNOW. ALLOW
EXTRA TIME FOR TRAVEL EARLY THIS MORNING. HIGHWAYS SUCH AS I-80, US
395, US 50, AND US 95 WILL BE IMPACTED BY SNOW. CHAIN CONTROLS HAVE
BEEN INSTITUTED ON SEVERAL AREA ROADWAYS. CONTACT THE STATE
DEPARTMENTS OF TRANSPORTATION FOR DETAILS.
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES.
CS
Special weather statement, Dec 13, 5:08 AM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
508 AM PST SAT DEC 13 2008
CAZ072-NVZ001>004-131430-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL
AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE INCLUDING
PYRAMID LAKE-
508 AM PST SAT DEC 13 2008
...BAND OF SNOW MOVING ACROSS THE I-80 AND US 50 CORRIDORS EARLY
THIS MORNING...
AT 505 AM PST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A BAND OF LIGHT TO MODERATE SNOW FROM NEAR TRUCKEE TO RENO
TO FALLON...MOVING SOUTHEAST AT 20 MPH.
THE FOLLOWING ARE EXPECTED WITHIN THIS BAND OF SNOW THROUGH 630 AM
PST:
* LIGHT SNOW WITH AMOUNTS OF AROUND AN INCH OR TWO...
* VISIBILITIES REDUCED TO LESS THAN ONE MILE...
* STRONG GUSTY WINDS UP TO 45 TO 50 MPH...
SOME LOCATIONS THAT WILL SEE A PERIOD OF SNOW THROUGH 630 AM PST
INCLUDE: TRUCKEE, RENO, LAKE TAHOE, NIXON, FERNLEY, FALLON,
LOVELOCK, CARSON CITY, MINDEN, AND YERINGTON.
ROADS...AND ESPECIALLY BRIDGES AND OVERPASSES...ARE LIKELY TO BECOME
SLICK AND HAZARDOUS DUE TO THE ACCUMULATION OF ICE AND SNOW. ALLOW
EXTRA TIME FOR TRAVEL EARLY THIS MORNING. HIGHWAYS SUCH AS I-80, US
395, US 50, AND US 95 WILL BE IMPACTED BY SNOW. CHAIN CONTROLS HAVE
BEEN INSTITUTED ON SEVERAL AREA ROADWAYS. CONTACT THE STATE
DEPARTMENTS OF TRANSPORTATION FOR DETAILS.
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES.
CS
High Wind, Mono
- When
- December 13, 5:55 AM PST
- Where
- Mono forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.939, -118.887 (the zone’s center; the record gives no point)
A 51 knot (59 mph) wind gust was recorded at the Mammoth Yosemite airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, December 13 to 17, 200817 injured · $1.3 million · 63 kt wind · 14 events
- High Wind in Missouri, December 13, 2008$6.0 million · 52 kt wind · 5 events
- Debris Flow and Flooding in Puerto Rico, December 13, 2008$115,000 · 8 events
- High Wind in Kansas, December 13, 2008$52,000 · 52 kt wind · 9 events
- Blizzard in North Dakota, December 13 to 14, 200836 events
- Blizzard in South Dakota, December 13 to 15, 200826 events
- Blizzard and Winter Storm in Montana, December 13 to 14, 200821 events
- High Wind in Texas, December 13 to 14, 2008$25,000 · 63 kt wind · 1 event
- Blizzard in North Dakota, December 13 to 15, 200818 events
- Blizzard in South Dakota, December 13 to 14, 200817 events
- Extreme Cold in Montana, December 13 to 15, 200816 events
- Blizzard in Minnesota, December 13 to 15, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144814.